Nickel, Andreas

Annihilating Wild Kernels

Doc. Math. 24, 2381-2422 (2019)
DOI: 10.25537/dm.2019v24.2381-2422
Communicated by Otmar Venjakob


Let \(L/K\) be a finite Galois extension of number fields with Galois group \(G\). Let \(p\) be an odd prime and \(r>1\) be an integer. Assuming a conjecture of Schneider, we formulate a conjecture that relates special values of equivariant Artin \(L\)-series at \(s=r\) to the compact support cohomology of the étale \(p\)-adic sheaf \(\mathbb{Z}_p(r)\). We show that our conjecture is essentially equivalent to the \(p\)-part of the equivariant Tamagawa number conjecture for the pair \((h^0(\text{Spec}(L))(r),\mathbb{Z}[G])\). We derive from this explicit constraints on the Galois module structure of Banaszak's \(p\)-adic wild kernels.

Mathematics Subject Classification

11R42, 19F27, 11R70


\(K\)-theory, wild kernels, equivariant Tamagawa number conjecture, special \(L\)-values, Schneider's conjecture, annihilation


  • [Ban92]. G. Banaszak, Algebraic \(K\)-theory of number fields and rings of integers and the Stickelberger ideal, Ann. of Math. (2) 135 (1992), no. 2, 325-360. DOI 10.2307/2946592; zbl 0756.11037; MR1154596.
  • [Ban93]. G. Banaszak, Generalization of the Moore exact sequence and the wild kernel for higher \(K\)-groups, Compos. Math. 86 (1993), no. 3, 281-305. zbl 0778.11066; MR1219629.
  • [Ban13]. G. Banaszak, Wild kernels and divisibility in K-groups of global fields, J. Number Theory 133 (2013), no. 10, 3207-3244. DOI 10.1016/j.jnt.2013.02.016; zbl 1346.19002; MR3071809; arxiv 1208.2137.
  • [Bar78]. D. Barsky, Fonctions zeta \(p\)-adiques d'une classe de rayon des corps de nombres totalement réels, Groupe d'Étude d'Analyse Ultramétrique (5e année: 1977/78), Secrétariat Math., Paris, 1978, Exp. No. 16, 23 pp. zbl 0406.12008; MR0525346.
  • [Bar09]. J. P. Barrett, Annihilating the Tate-Shafarevic groups of Tate motives, Ph.D. thesis, King's College London, 2009.
  • [BB03]. W. Bley and D. Burns, Equivariant epsilon constants, discriminants and étale cohomology, Proc. London Math. Soc. (3) 87 (2003), no. 3, 545-590. DOI 10.1112/S0024611503014217; zbl 1056.11071; MR2005875.
  • [BB05]. M. Breuning and D. Burns, Additivity of Euler characteristics in relative algebraic \(K\)-groups, Homology, Homotopy Appl. 7 (2005), no. 3, 11-36. DOI 10.4310/HHA.2005.v7.n3.a2; zbl 1085.18011; MR2200204.
  • [BB07]. M. Breuning and D. Burns, Leading terms of Artin \(L\)-functions at \(s=0\) and \(s=1\), Compos. Math. 143 (2007), no. 6, 1427-1464. DOI 10.1112/S0010437X07002965; zbl 1135.11060; MR2371375.
  • [BB10]. M. Breuning and D. Burns, On equivariant Dedekind zeta-functions at \(s=1\), Doc. Math. (2010), Extra volume: Andrei A. Suslin' Sixtieth Birthday, 119-146.; zbl 1230.11139; MR2804251.
  • [BB13]. J. Barrett and D. Burns, Annihilating Selmer modules, J. Reine Angew. Math. 675 (2013), 191-222. DOI 10.1515/crelle.2012.034; zbl 1276.11173; MR3021451.
  • [Beĭ84]. A. A. Beilinson, Higher regulators and values of \(L\)-functions, Current problems in mathematics, Vol. 24, Itogi Nauki i Tekhniki, Akad. Nauk SSSR, Vsesoyuz. Inst. Nauchn. i Tekhn. Inform., Moscow, 1984, pp. 181-238. DOI 10.1007/BF02105861; zbl 0588.14013; MR0760999.
  • [BF96]. D. Burns and M. Flach, Motivic \(L\)-functions and Galois module structures, Math. Ann. 305 (1996), no. 1, 65-102. DOI 10.1007/BF01444212; zbl 0867.11081; MR1386106.
  • [BF98]. D. Burns and M. Flach, On Galois structure invariants associated to Tate motives, Amer. J. Math. 120 (1998), no. 6, 1343-1397. DOI 10.1353/ajm.1998.0047; zbl 0929.11050; MR1657186.
  • [BF01]. D. Burns and M. Flach, Tamagawa numbers for motives with (non-commutative) coefficients, Doc. Math. 6 (2001), 501-570 (electronic).; zbl 1052.11077; MR1884523.
  • [BF03]. D. Burns and M. Flach, Tamagawa numbers for motives with (noncommutative) coefficients. II, Amer. J. Math. 125 (2003), no. 3, 475-512. DOI 10.1353/ajm.2003.0014; zbl 1147.11317; MR1981031.
  • [BF06]. D. Burns and M. Flach, On the equivariant Tamagawa number conjecture for Tate motives. II, Doc. Math. (2006), Extra Vol.: John H. Coates' Sixtieth Birthday, 133-163 (electronic).; zbl 1156.11042; MR2290586.
  • [BG02]. J. I. Burgos Gil, The regulators of Beilinson and Borel, CRM Monograph Series, vol. 15, American Mathematical Society, Providence, RI, 2002. zbl 0994.19003; MR1869655.
  • [BG03]. D. Burns and C. Greither, On the equivariant Tamagawa number conjecture for Tate motives, Invent. Math. 153 (2003), no. 2, 303-359. DOI 10.1007/s00222-003-0291-x; zbl 1142.11076; MR1992015.
  • [BK90]. S. Bloch and K. Kato, \(L\)-functions and Tamagawa numbers of motives, The Grothendieck Festschrift, Vol. I, Progr. Math., vol. 86, Birkhäuser Boston, Boston, MA, 1990, pp. 333-400. zbl 0768.14001; MR1086888.
  • [BKS]. D. Burns, M. Kurihara, and T. Sano, On Stark elements of arbitrary weight and their \(p\)-adic families, to appear in Proceedings of Iwasawa 2017. arxiv 1607.06607.
  • [BMC14]. D. Burns and D. Macias Castillo, Organizing matrices for arithmetic complexes, Int. Math. Res. Not. IMRN (2014), no. 10, 2814-2883. DOI 10.1093/imrn/rnt011; zbl 1311.11103; MR3214286.
  • [Bor74]. A. Borel, Stable real cohomology of arithmetic groups, Ann. Sci. École Norm. Sup. (4) 7 (1974), 235-272 (1975). DOI 10.24033/asens.1269; zbl 0316.57026; MR0387496.
  • [Bur04]. D. Burns, Equivariant Whitehead torsion and refined Euler characteristics, Number theory, CRM Proc. Lecture Notes, vol. 36, Amer. Math. Soc., Providence, RI, 2004, pp. 35-59. zbl 1070.19003; MR2076565.
  • [Bur10]. D. Burns, On leading terms and values of equivariant motivic \(L\)-functions, Pure Appl. Math. Q. 6 (2010), no. 1, Special Issue: In honor of John Tate. Part 2, 83-172. DOI 10.4310/PAMQ.2010.v6.n1.a4; zbl 1227.11118; MR2591188.
  • [Bur11]. D. Burns, On derivatives of Artin \(L\)-series, Invent. Math. 186 (2011), no. 2, 291-371. DOI 10.1007/s00222-011-0320-0; zbl 1239.11128; MR2845620.
  • [CJ13]. H. Castillo and A. Jones, On the values of Artin \(L\)-series at \(s=1\) and annihilation of class groups, Acta Arith. 160 (2013), no.1, 67-93. DOI 10.4064/aa160-1-5; zbl 1350.11070; MR3085153.
  • [CN79]. P. Cassou-Noguès, Valeurs aux entiers négatifs des fonctions zêta et fonctions zêta \(p\)-adiques, Invent. Math. 51 (1979), no. 1, 29-59. DOI 10.1007/BF01389911; zbl 0408.12015; MR0524276.
  • [Coa77]. J. Coates, \(p\)-adic \(L\)-functions and Iwasawa's theory, Algebraic number fields: \(L\)-functions and Galois properties (Proc. Sympos., Univ. Durham, Durham, 1975), Academic Press, London, 1977, pp. 269-353. zbl 0393.12027; MR0460282.
  • [CR81]. C. W. Curtis and I. Reiner, Methods of representation theory. Vol. I, Pure and Applied Mathematics, John Wiley \& Sons Inc., New York, 1981, With applications to finite groups and orders, A Wiley-Interscience Publication. zbl 0469.20001; MR0632548.
  • [CR87]. C. W. Curtis and I. Reiner, Methods of representation theory. Vol. II, Pure and Applied Mathematics, John Wiley \& Sons Inc., New York, 1987, With applications to finite groups and orders, A Wiley-Interscience Publication. zbl 0616.20001; MR0892316.
  • [CS74]. J. Coates and W. Sinnott, An analogue of Stickelberger's theorem for the higher \(K\)-groups, Invent. Math. 24 (1974), 149-161. DOI 10.1007/BF01404303; zbl MR0369322.
  • [DR80]. P. Deligne and K. A. Ribet, Values of abelian \(L\)-functions at negative integers over totally real fields, Invent. Math. 59 (1980), no. 3, 227-286. DOI 10.1007/BF01453237; zbl 0434.12009; MR0579702.
  • [DR14]. G. Dejou and X.-F. Roblot, A Brumer-Stark conjecture for non-abelian Galois extensions, J. Number Theory 142 (2014), 51-88. DOI 10.1016/j.jnt.2014.02.020; zbl 1295.11125; MR3208394.
  • [Fla11]. M. Flach, On the cyclotomic main conjecture for the prime 2, J. Reine Angew. Math. 661 (2011), 1-36. DOI 10.1515/CRELLE.2011.082; zbl 1242.11083; MR2863902.
  • [Frö89]. A. Fröhlich, \(L\)-values at zero and multiplicative Galois module structure (also Galois Gauss sums and additive Galois module structure), J. Reine Angew. Math. 397 (1989), 42-99. DOI 10.1515/crll.1989.397.42; zbl 0693.12012; MR0993218.
  • [Gro05]. B. H. Gross, On the values of Artin \(L\)-functions, Q. J. Pure Appl. Math. 1 (2005), no. 1, 1-13. DOI 10.4310/PAMQ.2005.v1.n1.a1; zbl 1169.11050; MR2154331.
  • [GRW99]. K. W. Gruenberg, J. Ritter, and A. Weiss, A local approach to Chinburg's root number conjecture, Proc. London Math. Soc. (3) 79 (1999), no. 1, 47-80. DOI 10.1112/S0024611599011922; zbl 1041.11075; MR1687551.
  • [HK03]. A. Huber and G. Kings, Bloch-Kato conjecture and Main Conjecture of Iwasawa theory for Dirichlet characters, Duke Math. J. 119 (2003), no. 3, 393-464. DOI 10.1215/S0012-7094-03-11931-6; zbl 1044.11095; MR2002643; arxiv math/0101071.
  • [HM03]. L. Hesselholt and I. Madsen, On the \(K\)-theory of local fields, Ann. of Math. (2) 158 (2003), no. 1, 1-113. DOI 10.4007/annals.2003.158.1; zbl 1033.19002; MR1998478.
  • [JN13]. H. Johnston and A. Nickel, Noncommutative Fitting invariants and improved annihilation results, J. Lond. Math. Soc. (2) 88 (2013), no. 1, 137-160. DOI 10.1112/jlms/jdt009; zbl 1290.16016; MR3092262; arxiv 1202.0711.
  • [Nic10]. A. Nickel, Non-commutative Fitting invariants and annihilation of class groups, J. Algebra 323 (2010), no. 10, 2756-2778. DOI 10.1016/j.jalgebra.2010.02.039; zbl 1222.11132; MR2609173.
  • [Nic11a]. A. Nickel, Leading terms of Artin \(L\)-series at negative integers and annihilation of higher \(K\)-groups, Math. Proc. Cambridge Philos. Soc. 151 (2011), no. 1, 1-22. DOI 10.1017/S0305004111000193; zbl 1254.11096; MR2801311.
  • [Nic11b]. A. Nickel, On non-abelian Stark-type conjectures, Ann. Inst. Fourier (Grenoble) 61 (2011), no. 6, 2577-2608 (2012). DOI 10.5802/aif.2683; zbl 1246.11176; MR2976321.
  • [NQD92]. T. Nguyen Quang Do, Analogues supérieurs du noyau sauvage, Sém. Théor. Nombres Bordeaux (2) 4 (1992), no. 2, 263-271. DOI 10.5802/jtnb.74; zbl 0783.11042; MR1208865.
  • [NSW08]. J. Neukirch, A. Schmidt, and K. Wingberg, Cohomology of number fields, second ed., Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 323, Springer-Verlag, Berlin, 2008. zbl 1136.11001; MR2392026.
  • [Qui72]. D. Quillen, On the cohomology and \(K\)-theory of the general linear groups over a finite field, Ann. of Math. (2) 96 (1972), 552-586. DOI 10.2307/1970825; zbl 0249.18022; MR0315016.
  • [Rei03]. I. Reiner, Maximal orders, London Mathematical Society Monographs. New Series, vol. 28, The Clarendon Press Oxford University Press, Oxford, 2003, Corrected reprint of the 1975 original, With a foreword by M. J. Taylor. zbl 1024.16008; MR1972204.
  • [Sch79]. P. Schneider, Über gewisse Galoiscohomologiegruppen, Math. Z. 168 (1979), no. 2, 181-205. DOI 10.1007/BF01214195; zbl 0421.12024; MR0544704.
  • [Sie70]. C. L. Siegel, Über die Fourierschen Koeffizienten von Modulformen, Nachr. Akad. Wiss. Göttingen Math.-Phys. Kl. II 1970 (1970), 15-56. zbl 0225.10031; MR0285488.
  • [Sna06]. V. P. Snaith, Stark's conjecture and new Stickelberger phenomena, Canad. J. Math. 58 (2006), no. 2, 419-448. DOI 10.4153/CJM-2006-018-5; zbl 1215.11111; MR2209286.
  • [Sol08]. D. Solomon, On twisted zeta-functions at \(s=0\) and partial zeta-functions at \(s=1\), J. Number Theory 128 (2008), no. 1, 105-143. DOI 10.1016/j.jnt.2007.03.010; zbl 1195.11149; MR2382773; arxiv math/0404379.
  • [Sou79]. C. Soulé, \(K\)-théorie des anneaux d'entiers de corps de nombres et cohomologie étale, Invent. Math. 55 (1979), no. 3, 251-295. DOI 10.1007/BF01406843; zbl 0437.12008; MR0553999.
  • [Swa68]. R. G. Swan, Algebraic \(K\)-theory, Lecture Notes in Mathematics, No. 76, Springer-Verlag, Berlin, 1968. DOI 10.1007/BFb0080281; zbl 0193.34601; MR0245634.
  • [Wei09]. C. Weibel, The norm residue isomorphism theorem, J. Topol. 2 (2009), no. 2, 346-372. DOI 10.1112/jtopol/jtp013; zbl 1214.14018; MR2529300.
  • [Wei13]. C. Weibel, The \(K\)-book, Graduate Studies in Mathematics, vol. 145, American Mathematical Society, Providence, RI, 2013, An introduction to algebraic \(K\)-theory. zbl 1273.19001; MR3076731.


Nickel, Andreas
Universität Duisburg-Essen, Fakultät für Mathematik, Thea-Leymann-Str. 9, 45127 Essen, Germany